Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 9:18 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 9:18 PM CDT (02:18 UTC)
- Expired
- Jul 6, 2017, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:18 PM CDT | HAIL 1 | 3 E Friendship, WI | |
| Jul 6, 9:47 PM CDT | TSTM WND DMG | 2 S Brooks, WI | SEVERAL TREES BLOWN DOWN. THERE WERE ADDITIONAL TREE DAMAGE ACROSS JACKSON TOWNSHIP. |
| Jul 6, 9:56 PM CDT | TSTM WND DMG | 1 E Coons Deep Lake Cam, WI | MPING REPORT OF 3 INCH TREE LIMBS BROKEN AS WELL AS POWER POLES BROKEN. TIME ESTIMATED FROM RADAR. |
| Jul 6, 9:56 PM CDT | TSTM WND DMG | 3 Sse Brooks, WI | MPING REPORT OF 3 INCH TREE LIMBS BROKEN AS WELL AS POWER POLES BROKEN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1740 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted.
901
WUUS53 KARX 070218
SVRARX
WIC001-057-070300-
/O.NEW.KARX.SV.W.0153.170707T0218Z-170707T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
918 PM CDT THU JUL 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Juneau County in central Wisconsin...
Adams County in central Wisconsin...
* Until 1000 PM CDT
* At 918 PM CDT, a severe thunderstorm was located near Adams, or
near Friendship, moving southeast at 30 mph. Another severe
thunderstorm was located near Necedah, also moving southeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
central Juneau and Adams Counties, including the following
locations: Arkdale, Strongs Prairie, Kelly, Highways 13 And 21,
County Roads G And M and Highway 13 And County E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4386 9015 4408 9006 4415 9000 4407 8960
4373 8960
TIME...MOT...LOC 0218Z 295DEG 24KT 4395 8974
HAIL...1.25IN
WIND...60MPH
$$
AJ3 follow-up statements
112
WWUS53 KARX 070235
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
935 PM CDT THU JUL 6 2017
WIC001-057-070300-
/O.CON.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Juneau WI-Adams WI-
935 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL JUNEAU AND CENTRAL ADAMS COUNTIES...
At 934 PM CDT, a severe thunderstorm was located over Adams, or over
Friendship, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Friendship, Adams, Dellwood, Highways 13 And 21, Buckhorn State
Park, Grand Marsh, Highway 82 And County B, Brooks, Cottonville,
Brookside, The Preston Cliffs, Roche A Cri State Park and Arkdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4384 9007 4403 8999 4413 8996 4407 8960
4373 8960
TIME...MOT...LOC 0234Z 294DEG 30KT 4396 8980
HAIL...1.00IN
WIND...60MPH
$$
AJ556
WWUS53 KARX 070250
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
950 PM CDT THU JUL 6 2017
WIC057-070259-
/O.CAN.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Juneau WI-
950 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUNEAU COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0249Z 299DEG 26KT 4400 8966 4378 8969
$$
WIC001-070300-
/O.CON.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Adams WI-
950 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN ADAMS COUNTY...
At 949 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Friendship to 11 miles northeast of
Wisconsin Dells, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
County Roads G And M, The Preston Cliffs, Grand Marsh, Highway 82
And County B, Brooks, County Roads E And G, Highway 21 And County G
and The Ship Rock Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0249Z 299DEG 26KT 4400 8966 4378 8969
HAIL...1.00IN
WIND...60MPH
$$
AJ093
WWUS53 KARX 070300
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1000 PM CDT THU JUL 6 2017
WIC001-070309-
/O.EXP.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Adams WI-
1000 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
Recent rains have likely resulted in flooding of small streams. A
flood advisory remains in effect for east central Adams county until
1215 AM.
LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0259Z 295DEG 24KT 4398 8960 4376 8963
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jul 6, 8:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL ONALASKA 43.89N 91.22W
07/06/2017 M1.50 INCH LA CROSSE WI TRAINED SPOTTER
&&
DTJLocal storm report, Jul 6, 8:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 W SAINT JOSEPH 43.78N 91.10W
07/06/2017 M1.75 INCH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, Jul 6, 8:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL CENTERVILLE 44.07N 91.45W
07/06/2017 E2.50 INCH TREMPEALEAU WI PUBLIC
BROADCAST MEDIA VIA SOCIAL MEDIA.
&&Local storm report, Jul 6, 9:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL TREMPEALEAU 44.01N 91.44W
07/06/2017 E2.00 INCH TREMPEALEAU WI PUBLIC
BROADCAST MEDIA VIA SOCIAL MEDIA.
&&Local storm report, Jul 6, 9:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 1 NE TREMPEALEAU 44.02N 91.43W
07/06/2017 M3.00 INCH TREMPEALEAU WI TRAINED SPOTTER
TRAINED SPOTTER REPORTS THREE AND A HALF
INCH SIZE HAIL AT TRAILER PARK IN
TREMPEALEAU AND BROKEN WINDOWS.
&&
DTJLocal storm report, Jul 6, 9:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 2 ESE ONALASKA 43.88N 91.18W
07/06/2017 M1.00 INCH LA CROSSE WI NWS EMPLOYEE
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:20 PM CDT | Special Weather Statement | ARX | Adams | 25 min |
| Jul 6, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 50 min |
| Jul 6, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 44 min |
| Jul 6, 8:10 PM CDT | Special Weather Statement | ARX | Monroe | 50 min |
| Jul 6, 8:10 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 50 min |
| Jul 6, 8:18 PM CDT | Special Weather Statement | ARX | Taylor | 42 min |
| Jul 6, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Jul 6, 8:51 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 39 min |
| Jul 6, 8:52 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 29 min |
| Jul 6, 9:11 PM CDT | Areal Flood Advisory | ARX | Adams | 3 hr |
| Jul 6, 10:19 PM CDT | Special Weather Statement | ARX | Clark | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.